Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 84, NWS Springfield, MO

August 25, 2005Bourbon County, Kansas

NWS Springfield, MO issued this flash flood warning at Aug 25, 2005, 4:23 AM CDT for Bourbon County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2005, 4:23 AM CDT (09:23 UTC)
Expired
Aug 25, 2005, 10:15 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 116 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 8:30 AM CDTFLASH FLOODDevon, KS3.55 INCHES OF RAIN REPORTED SINCE 11PM 8/24. MULTIPLE LOW WATER CROSSINGS AROUND THE COUNTY ARE FLOODED. REPORT RELAYED BY DEVON FIRE DEPT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 247 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 250923
FFWSGF
KSC011-251200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
423 AM CDT THU AUG 25 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS.

* UNTIL 1015 AM CDT.

* AT 414 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED THAT UP TO THREE INCHES OF RAIN HAS        
  OCCURRED OVERNIGHT ACROSS A LARGE SWATH OF BOURBON COUNTY.

  ADDITIONAL RAINFALL AMOUNTS OF TWO INCHES ARE POSSIBLE FROM
  APPROACHING THUNDERSTORMS.   

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...FORT SCOTT...FULTON...REDFIELD...UNIONTOWN...DEVON...
  GARLAND...HAMMOND...HARDING...HIATTVILLE...MAPLETON...MARMATON AND 
  PAWNEE STATION.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3802 9504 3768 9506 3768 9462 3802 9462

$$

CRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:45 AM CDT, 38 minutes earlier.

Area forecast discussion, Aug 25, 3:45 AM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
345 AM CDT THU AUG 25 2005

.DISCUSSION...
CLASSIC SETUP FOR A FLOOD EVENT UNDERWAY OVER SOUTHEASTERN KANSAS
INTO CENTRAL MISSOURI THIS MORNING. CURRENT FLOOD WATCH HANDLES THIS
VERY WELL...SO PLAN NO MODIFICATIONS. UP TO 45 KNOT 850 MB JET
SCREAMING INTO SRN EDGE OF MCS...WITH REDEVELOPMENT ALL THE WAY BACK
TO JUST NORTHWEST OF WICHITA. MULTIPLE STRONG TO SEVERE BOWING CELLS
RIDING ALONG SRN EDGE OF CONVECTION...AND THESE ARE ONLY ACTING TO
INTENSIFY THE RAIN RATES. ICT 88D RAINFALL ESTIMATES SHOW 6 TO 8
INCHES JUST WEST OF CHANUTE...AND WITH CHANUTE ASOS SHOWING 3.45
INCHES IN AN 88D ZONE OF 3 TO 4 INCHES...THINK THAT 88D ESTIMATES
ARE VERY CLOSE TO REALITY. SGF 88D LOOKS TO BE RUNNING ABOUT ONE
INCH TOO HIGH IN THE SAME AREA. THIS SAID...BAND OF 4 TO 6 INCH RAIN
IS LIKELY TO LAY OUT IN THE FLASH FLOOD WATCH AREA.

AS LLJ CONTINUES TO VEER THIS MORNING...THINK THAT CONVECTION WILL
WEAKEN...THEN DISSIPATE BY AROUND 10 AM. THIS LEAVES PLENTY OF TIME
TO GET AT LEAST SOME PARTIAL CLEARING...AND WITH SURFACE DEWPOINTS
IN THE LOW TO MID 70S...CAPE SHOULD SOAR INTO THE 2000 TO 3000 J/KG
RANGE. REMNANT OUTFLOW BOUNDARIES COULD BE A FOCUS FOR ADDITIONAL
DEVELOPMENT THIS AFTERNOON...SO HAVE CONTINUED 40 TO 50 POPS
GENERALLY FROM SGF NORTHEASTWARD. CAP TO THE SOUTHWEST MAY LIMIT
CONVECTION THERE...BUT HIGHS IN THE MID 90S COMBINED WITH THE HIGH
DEWPOINTS WILL PUSH HEAT INDICES INTO THE 103 TO 105 RANGE FOR A
COUPLE OF HOURS. WILL MENTION THIS THREAT IN THE HWO.

BOTH NAM AND GFS SHOW ANOTHER MCS TONIGHT IS POSSIBLE TO OUR NORTH
AS ANOTHER RIPPLE RIDES THROUGH THE NRN PLAINS TROUGH. AM CONCERNED
ABOUT THE POSSIBILITY THOUGH OF CONVECTION FIRING SEWD INTO CENTRAL
MO...AS 850 MB CONVERGENCE LOOKS SUBSTANTIAL IN BOTH MODELS...AND
BOTH MODELS SHOW AT LEAST SOME PRECIP. GIVEN PWATS OF NEARLY 2
INCHES...ANY CONVECTION THAT DOES FIRE WILL LIKELY PUT DOWN VERY
IMPRESSIVE RAIN AMOUNTS. IF AN MCS DOES IN FACT FORM NEAR
TOPEKA...MESOSCALE CIRCULATION AROUND IT COULD FORM WARM WING
CONVECTION ALONG CONVERGENCE AXIS INTO CENTRAL MO. WILL BRIEF DAY
SHIFT AND THEY CAN REEXAMINE POTENTIAL FOR ADDITIONAL FLOODING RAIN
TONIGHT.

MAIN AXIS OF THE PLAINS TROUGH WILL FINALLY SWING THROUGH FRIDAY
NIGHT INTO SATURDAY...SO RAIN CHANCES LINGER UNTIL THEN. REMAINDER
OF EXTENDED FORECAST LOOKS OK. NORTHWEST FLOW AND ANOTHER TROUGH
COULD SPELL ANOTHER SHOT AT RAIN ON MONDAY HOWEVER.

BROWNING

&&

.AVIATION...
FOR THE 06Z TAFS...LOOKS LIKE MAIN MCS ACTIVITY WILL REMAIN NORTH OF
THE JLN AND SGF FORECAST POINTS.  THAT SAID...SOUTHERN EDGE OF THE
COMPLEX MAY AFFECT THESE LOCATIONS AND HAVE INCLUDED TEMPO OF
SHOWERS OVERNIGHT AT BOTH JLN AND SGF.  OUTSIDE OF ANY
CONVECTION...SHOULD SEE VFR CONDITIONS.

LINDENBERG

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH LATE TONIGHT AND THURSDAY MORNING FOR PORTIONS OF
WEST CENTRAL AND CENTRAL MO.
.KS...FLOOD WATCH LATE TONIGHT AND THURSDAY MORNING FOR BOURBON
COUNTY.

WFO SGF
Hazardous weather outlook, Aug 24, 8:46 PM CDT, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
846 PM CDT WED AUG 24 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
846 PM CDT WED AUG 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH INCREASING MOISTURE TO
BRING AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS OVERNIGHT.
THE BEST CHANCE OF THUNDERSTORMS OVERNIGHT WILL BE ACROSS SOUTHEAST
KANSAS INTO WEST CENTRAL AND CENTRAL MISSOURI.  TORRENTIAL RAINFALL
WILL BE POSSIBLE WITH THESE STORMS...POSSIBLY LEADING TO FLASH
FLOODING.  IN ADDITION TO THE POTENTIAL FLOODING HAZARD...SOME OF
THESE STORMS MAY PRODUCE WIND GUSTS OF 50 TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ONGOING THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL OCCUR
THURSDAY MORNING. SCATTERED THUNDERSTORMS WILL ONCE AGAIN BE
POSSIBLE ON FRIDAY AND SATURDAY. SOME STORMS MAY BE SEVERE DEPENDING
ON THE AVAILABLE INSTABILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT BECAUSE OF THE
RELATIVELY ISOLATED NATURE OF THE SEVERE WEATHER HAZARDS.
HOWEVER...SPOTTERS ARE URGED TO REPORT RAINFALL TOTALS AND FLOODING
TO THE NATIONAL WEATHER SERVICE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG/DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 10:23 PM CDTFlash Flood WarningSGFBourbon6 hr
Aug 24, 10:34 PM CDTSevere Thunderstorm WarningSGFBourbon75 min
Aug 24, 10:37 PM CDTSevere Thunderstorm WarningSGFBourbon68 min
Aug 25, 1:27 AM CDTSevere Thunderstorm WarningSGFBourbon65 min

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.